Texas, 2004

Funnel Cloud in Texas, August 19, 2004

August 19, 2004 · NWS HGX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 19, 8:45 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 19, 8:45 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
945 PM CDT THU AUG 19 2004

.DISCUSSION...
A QUICK UPDATE TO ADD LOCALLY HEAVY RAIN AND RAISE POPS OVER THE
EXTREME NORTHERN ZONES. STORMS CONTINUE TO FIRE ALONG AN OUTFLOW
BOUNDARY. THIS BOUNDARY WILL SAG SLOWLY SOUTH BEFORE BECOMING
DIFFUSE LATER TONIGHT.

&&

HEAVY RAIN CONTINUES TO FALL JUST NORTH OF HE HGX CWA. IT APPEARS
THAT MOST OF THE PRECIPITATION ASSOCIATED WITH THIS FIRST S/WV WILL
REMAIN JUST NORTH OF OUR CWA. THERE IS A SECOND S/WV NEAR THE BIG
BEND HEADING EAST-NORTHEAST AT 35 KNOTS. THE TRAJECTORY OF THIS
FEATURE WILL AGAIN TAKE IT ACROSS EAST TEXAS. THINK STORMS WILL
RE-FIRE ALONG THE SAME GENERAL MOISTURE AXIS JUST NORTH OF OUR CWA.
THERE IS ENOUGH UNCERTAINTY TO KEEP HIGH END CHANCE POPS IN PLACE
OVER THE NORTH BUT WILL MAINTAIN ISOLATED POPS SOUTH. WILL WATCH
RADAR TRENDS CLOSELY AND IF THIS AREA OF PRECIP SINKS SOUTH...WILL
NOT HESITATE IN UPDATING THE NORTHERN ZONES TO MENTION LOCALLY HEAVY
RAIN. THINK NORTHERN ZONES WILL REMAIN UNDER THE GUN ON FRIDAY FOR
MORE RAIN...WHILE THE SOUTHERN HALF WILL SEE SCATTERED SEABREEZE
ACTIVITY. POPS ON FRIDAY MAY NEED A SLIGHT ADJUSTMENT TO ACCOUNT FOR
THE SUBTLE CHANGES IN EXPECTED AREAL COVERAGE. 43/40

&&

ISSUED A QUICK UPDATE TO THE ZONES. SKIES ARE MOSTLY CLEAR OVER THE
SOUTH HALF OF THE AREA AND RAIN CHANCES HAVE DIMINISHED SO WENT
AHEAD AND LOWERED POPS SOUTH. WILL HAVE NEW GRIDS OUT BY 730 PM. 43

&&

SCATTERED SHRA/TSRA OVER CENTRAL AND NORTHERN PORTIONS OF CWFA EARLY
THIS AFTERNOON. HEAVIEST CONCENTRATION FROM NORTH CENTRAL HARRIS
NORTHEAST TO BETWEEN GROVETON AND TRINITY. WATER VAPOR LOOP WOULD
INDICATE MAIN LIFT MOVING OVER REGION RIGHT NOW. LARGE MCS CONTINUING
OVER NORTH AND NORTHEAST TEXAS. CWFA QUITE MOIST TODAY WITH PW VALUES
NEAR 2 INCHES. MAIN CONCERN REST OF AFTERNOON WOULD BE LOCALLY HEAVY
RAINFALL FROM POSSIBLE CONVECTIVE TRAINING.

UPPER RIDGE WILL BE BUILDING OVER THE GULF NEXT SEVERAL DAYS.
HOWEVER...REGION JUST NORTH OF OUR CWFA WILL BE UNDER WESTERLIES
WITH PASSING SHORT WAVES. FRONTAL BOUNDARY EXPECTED TO REMAIN NORTH
OF CWFA THROUGH SATURDAY. THIS BOUNDARY WILL SERVE AS A FOCUSING
MECHANISM FOR CONVECTION AS UPPER LEVEL IMPULSES PASSES THROUGH.
GFS INDICATE UPPER LEVEL SPEED MAX MOVING FROM SW TEXAS TO NORTH
TEXAS FRIDAY NIGHT. THIS SHOULD PROVIDE MORE ENERGY TO FIRE UP
CONVECTION NEAR FRONTAL BOUNDARY. WHETHER ANY DEVELOPING MCS MAY SAG
SOUTH TOWARD OUR REGION THE NEXT TWO DAYS WOULD BE HARD TO SAY.
WE SHALL CONTINUE WITH HIGHER CHANCES POPS NORTHERN ZONES AND LOWER
TO THE SOUTH THROUGH FRIDAY. WILL NOT MENTION LOCALLY HEAVY RAINFALL
FOR THIS EVENING WITH STORM MOTION EXPECTED TO BE SW NEAR 15 KNOTS.
WE EXPECT CONVECTION TO WEAKEN AND DIMINISH RAPIDLY IN COVERAGE
DURING THE EVENING EXCEPT IN THE NORTHERN ZONES.

GFS SHOWING AN UPPER TROUGH DEVELOPING OVER LA/E TX BY THE MIDDLE OF
NEXT WEEK. THIS WAS NOT INDICATED IN THE PREVIOUS RUNS. ECMWF DIFFERS
BY HAVING AN UPPER RIDGE OVER THE ENTIRE SOUTHEAST HALF OF CONUS. WE
SHALL SEE. FOR NOW...WE WILL CONTINUE WITH CHANCE DAYTIME CONVECTION
IN THE EXTENDED PORTION OF OUR FORECAST.

AVIATION...MOST PRECIP SHOULD BE DIMINISH SHORTLY AFTER SUNSET. MAY
STILL SOME SCT ACTIVITY LINGER ACROSS N & NE AREAS LATE INTO THE
EVENING. LOCATIONS THAT SAW RAINFALL TODAY COULD SEE A FEW HOURS
WORTH OF GROUND FOG W VISIBILITIES >4SM CLOSE TO SUNRISE...BUT OTHER
THAN AT LBX DONT HAVE ENOUGH CONFIDENCE TO PUT IT INTO THE TAFS
ATTM. OTHERWISE...NO SIG WX ISSUES EXPECTED OVERNIGHT.

MARINE...GRADIENT HAS TIGHTENED AND SEAS HAVE COME UP A BIT. WE
SHALL HOIST SCEC FOR TONIGHT (BAYS AND 0-60 NM COASTAL WATERS).

37/47/31

&&

.HGX WATCHES/WARNINGS/ADVISORIES...SCEC BAYS AND COASTAL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 75 91 75 92 75 / 40 50 30 40 30
HOUSTON IAH)          76 91 76 91 76 / 30 40 30 40 20
GALVESTON (GLS)       80 89 80 89 80 / 30 40 30 40 20
Hazardous weather outlook, Aug 19, 8:10 PM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
910 PM CDT THU AUG 19 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-200900-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
910 PM CDT THU AUG 19 2004

...LOCALLY HEAVY RAIN POSSIBLE NORTH OF A CALDWELL TO TRINITY LINE...

.DAY ONE...TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST
ALONG A NEARLY STATIONARY BOUNDARY EXTENDING FROM GEORGETOWN
TO LUFKIN. THIS BOUNDARY WILL SINK SLOWLY SOUTH OVERNIGHT.
ABUNDANT MOISTURE COUPLED WITH THE AFOREMENTIONED BOUNDARY AND
AN UPPER LEVEL DISTURBANCE WILL ALLOW THE ENTRAINMENT OF STORMS FOR
MUCH OF THE NIGHT. RAINFALL TOTALS WILL AVERAGE 1 TO 2 INCHES NORTH OF
A CALDWELL TO TRINITY LINE WITH ISOLATED TOTALS OF 4 TO 5 INCHES
POSSIBLE ALONG A MADISONVILLE TO CROCKETT LINE. IF THIS SYSTEM STALLS
A FLOOD WATCH WILL BE ISSUED BUT AT THE CURRENT TIME A FLOOD WATCH
DOES NOT APPEAR TO BE REQUIRED. RAINFALL WILL DIMINISH ONCE THE UPPER
LEVEL DISTURBANCE PASSES EAST OF THE STATE AROUND 3 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Washington

When
August 19, 11:35 PM CST
Where
Washington County, 2 mi E of Chappell Hill
Reported by
LAW ENFORCEMENT
Coordinates
30.215, -96.403 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418594.